How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Ed Wilfong Your Own Question
Dr. Ed Wilfong
Dr. Ed Wilfong, Psychologist
Category: Mental Health
Satisfied Customers: 1528
Experience:  Twenty-five years treating all ages; Specialities: psychopharmacology & diagnosis, MMPI-2, testing.
Type Your Mental Health Question Here...
Dr. Ed Wilfong is online now
A new question is answered every 9 seconds

My daughter is 15 1/2 and has been on Zoloft and Abilify for

This answer was rated:

My daughter is 15 1/2 and has been on Zoloft and Abilify for treatment of OCD. She is currently on 125mg of Zoloft and 2.5mg of Abilify. She has been on these meds since she was 13. She frequently has nausea and diarrhea which causes her to miss school and the other concern is that she has gained almost 35 pounds since starting the medication. She was always on the thin side and has not changed her eating habits except that she does seem to crave sweets more than she ever has. Please let us know if there is a way to combat the GI symptoms and also is there anything that can be done about the weight gain. Thank you.  Also, would taking her to a naturopathic doctor to try natural remedies for the OCD/depression be something to consider so that she could safely be weaned from the Zoloft and Abilify.  I'm thinking the side effects may be less.  She does also see a counselor/therapist on a regular basis.  Thanks.

Dr. Ed Wilfong :

The Abilify is likely the major source of the problems, although Zoloft may contribute. The are no natural remedies that have been shown to help. I would talk to MD about quitting Abilify first. If ineffective, I would consider changing Zoloft to something with less side effects, such as Prozac. It is effective with OCD but can potentially increase anxiety for first couple weeks.

Dr. Ed Wilfong :

Immodium for diarrhea is fine.

Customer :

Are you saying that the Abilify is the source of the GI problems and the weight gain? If so, would stopping the Abilify eventually get her back to her normal weight? I have done some research and found many people saying they gained weight while on Zoloft.

Dr. Ed Wilfong and other Mental Health Specialists are ready to help you
I had to switch formats due to technical problems.
Either could be the cause of weight gain. Abilify is least likely to be helping her, and likely cause of weight gain. Some people do gain weight on Zoloft (fairly common). Since Zoloft may be helpful, I would consider cutting Abilify first. I would also look into medication that is effective against OCD and does not promote weight gain. Prozac would be my first choice. Sometimes medication induced weight gain is tough to lose, but exercise should help.
Dr. Ed Wilfong and other Mental Health Specialists are ready to help you
Customer: replied 4 years ago.
Does Prozac also cause the GI problems? If so, does it help to take the medication a certain way? She has tried taking it with dinner in the evening hoping to alleviate any nausea symptoms, but this tactic does not always help.
Prozac and actually all the medications can cause nausea. Usually Prozac should be taken before afternoon. Taking with food and lots of fluids can sometimes help. In my experience, the nausea is more common with Zoloft, but nausea with one does not predict whether you will have it with other medications. I would ask her MD about ways to combat nausea. GI problems are among the most common side effects of all these medications. You can experiment with timing, meals, etc of taking medications to see what works best, XXXXX XXXXX won't affect effectiveness of medication. PS. No need to pay again.

Related Mental Health Questions